Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 5, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Feb 23, 2020, 4:10 AM MST for 12 counties in Idaho. It took effect at Feb 23, 2020, 7:00 PM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2020, 4:10 AM MST (11:10 UTC)
- In effect from
- Feb 23, 2020, 7:00 PM MST
- Expired
- Feb 24, 2020, 2:00 AM MST
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 11.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WWUS75 KPIH 231110 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 410 AM MST Sun Feb 23 2020 IDZ055>059-067>071-074-232200- /O.NEW.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region-Marsh and Arbon Highlands- Franklin/Eastern Oneida Region-Beaverhead - Lemhi Highlands- Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Big Lost Highlands/Copper Basin- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, Borah Peak, Challis, Clayton, and Copper Basin 410 AM MST Sun Feb 23 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM MST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE... Burley, Malta, Inkom, Lava Hot Springs, Preston, Dubois, Howe, Arco, Mackay, and Challis. * WHEN...From 7 PM this evening to 2 AM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
469 WWUS75 KPIH 231419 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 719 AM MST Sun Feb 23 2020 IDZ074-231530- /O.CAN.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/ Big Lost Highlands/Copper Basin- Including the city of Copper Basin 719 AM MST Sun Feb 23 2020 ...WIND ADVISORY IN EFFECT BELOW 7000 FT, see below text... $$ IDZ055>059-067>071-232230- /O.CON.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region-Marsh and Arbon Highlands- Franklin/Eastern Oneida Region-Beaverhead - Lemhi Highlands- Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, Borah Peak, Challis, and Clayton 719 AM MST Sun Feb 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 2 AM MST MONDAY BELOW 7000 FEET... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected creating periods of blowing snow and low visibility. * WHERE... Burley, Malta, Inkom, Lava Hot Springs, Preston, Dubois, Howe, Arco, Mackay, and Challis. * WHEN...From 7 PM this evening to 2 AM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
072 WWUS75 KPIH 232055 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 155 PM MST Sun Feb 23 2020 IDZ067>071-232200- /O.CAN.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/ Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range- Challis/Pahsimeroi Valleys-Frank Church Wilderness- Including the cities of Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, Borah Peak, Challis, and Clayton 155 PM MST Sun Feb 23 2020 ...WIND ADVISORY IS CANCELLED... A fast moving cold front this evening is expected to create a brief period of hazardous impactful weather conditions including gusty winds, snow and blowing snow. The gusty winds are expected to be limited to right along the initial passage of the cold front so a prolonged period of gusty winds is not expected so the wind advisory has been canceled. $$ IDZ055>059-240900- /O.CON.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region-Marsh and Arbon Highlands- Franklin/Eastern Oneida Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher 155 PM MST Sun Feb 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 2 AM MST MONDAY BELOW 7000 FEET... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected below 7000 feet. * WHERE...Burley, Malta, Inkom, Lava Hot Springs, Preston, and Malad. * WHEN...From 7 PM this evening to 2 AM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
410 WWUS75 KPIH 240859 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 159 AM MST Mon Feb 24 2020 IDZ055>059-241000- /O.EXP.KPIH.WI.Y.0005.000000T0000Z-200224T0900Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region-Marsh and Arbon Highlands- Franklin/Eastern Oneida Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher 159 AM MST Mon Feb 24 2020 ...WIND ADVISORY WILL EXPIRE AT 2 AM MST EARLY THIS MORNING BELOW 7000 FEET... Winds will continue this morning but expect to be below advisory criteria in the 20 to 25 mph range. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 23, 4:02 AM MST, 8 minutes earlier.
Area forecast discussion, Feb 23, 4:02 AM MST, 8 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 402 AM MST Sun Feb 23 2020 .SHORT TERM...Today through Tuesday night. Looking at current water vapor imagery, our area is between two systems. There is an upper level low over Utah and an upper level low and associated cold front off the coast of Southern British Columbia. Models continue to show the next system off the British Columbia coast to move through our area quickly in Northwest flow late in the afternoon today, for our most northwest areas, into Monday morning, for our most eastern areas. Expect moderate to strong winds this evening through Monday. Strongest winds look to be over the Beaverhead/Lemhi/Lost River areas when the cold front moves through between 7 and 10 pm tonight. A wind advisory has been issued for these areas. Also, expect strong winds over the Eastern Magic Valley, Southern Highlands, Marsh/Albion Highlands as well as the Franklin/Oneida regions where a wind advisory is also in place. However, these winds will be slightly later 9 pm to 2 am. Expect gusts around 40 to 50 mph as this cold front moves through. Snow amounts continue to be light overall, with 1 to 3 inches mainly in the northern Central mountains and for the Eastern and Southeastern highlands, mainly along the Wyoming border. There will be localized higher amounts of around 4 to 5 inches. The snow will be short lived mainly along the frontal boundary. Expect blowing and drifting snow. Models are also showing some convective activity indicating that snow will be heavy at times making visibility difficult. There is a slight chance of thunderstorms as well especially over the Lemhi/Beaverhead/Lost River areas. Little, if any, precipitation looks to make it into the Eastern Magic valley and Snake River plain. If there is precipitation expect a rain/snow mix for the Eastern Magic Valley and the Lower Snake River plain. Snow levels will start around 4500 to 5000 feet and will drop quickly behind the cold front, so a trace of snow will be possible behind the front. The Upper Snake River plain will be all snow. Though, amounts look to be low, generally under 1 inch. High pressure starts building into the area on Monday afternoon pushing lingering precipitation to our extreme eastern edges along the Wyoming border. High pressure builds in Tuesday bringing drier and colder temperatures. Moisture starts to move through north northwest flow late Tuesday. Temperatures will be near normal today and drop slightly below normal by Monday and drop even more, around 10 to 15 degrees below normal on Tuesday. Wyatt .LONG TERM...Wednesday through next Sunday. Long-term periods will see upper ridging re-establish over the WA/OR coast, giving us a dry northwesterly flow across Idaho. The 00Z GFS nudges a shortwave trough through the region on Wednesday, and is more bullish on QPF vs the ECMWF. Blended guidance keeps some PoPs over the Island Park area Wednesday night and Thursday. This will likely result in some light snow accumulations. Ridging will move back into the region, surging eastward on Friday night with the next weather system coming possibly Saturday night. Hinsberger && .AVIATION...A cold front will be approaching from the west this evening, bringing a short period of rain or snow to the terminals. Winds along and behind the front will be strong, possibly seeing gusts to 30 to 35 kts for a short time. Snow could be an issue at KIDA and KDIJ resulting in a short period of IFR conditions, rain or rain/snow mix at KPIH and KBYI possibly bringing MVFR conditions. Surface inversion over KIDA is strong, so if winds fail to mix to the surface, low-level wind shear will be likely after the front passes. Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 PM this evening to 2 AM MST Monday for IDZ055>059-067>071-074. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.